Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 5, NWS Marquette, MI

September 18, 2015Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 18, 2015, 4:12 AM EDT for Alger County, Michigan. It took effect at Sep 18, 2015, 9:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2015, 4:12 AM EDT (08:12 UTC)
In effect from
Sep 18, 2015, 9:00 AM EDT
Expired
Sep 18, 2015, 6:00 PM EDT
In force
9 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WHUS43 KMQT 180812
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
412 AM EDT FRI SEP 18 2015

MIZ006-182200-
/O.NEW.KMQT.BH.S.0005.150918T1300Z-150918T2200Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
412 AM EDT FRI SEP 18 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM 9 AM EDT THIS MORNING THROUGH THIS AFTERNOON. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

TITUS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 4:07 AM EDT, 5 minutes earlier.

Area forecast discussion, Sep 18, 4:07 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
407 AM EDT FRI SEP 18 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 404 AM EDT FRI SEP 18 2015

A SHORTWAVE MOVING THROUGH THE REGION HAS RESULTED IN A 998MB SFC
LOW OVER JAMES BAY AND A TROUGH/COLD FRONT STRETCHING DOWN ACROSS
THE CENTRAL CWA. SHOWERS AND OCCASIONALLY A THUNDERSTORM ALONG AND E
OF THE FRONT HAVE BEEN LESSER IN COVERAGE THAN ORIGINALLY
THOUGHT...LIKELY DUE AT LEAST PARTIALLY TO PLENTIFUL CONVECTION TO
THE S ACROSS PORTIONS OF WI...IL AND LOWER MI RIGHT NOW. CONVECTION
WILL CONTINUE TO MOVE E ALONG AND AHEAD OF THE FRONT...WITH MOST
LOCATIONS BEING DRY BY 12Z TODAY AND A FEW ISOLATED SHOWERS E UNTIL
AROUND 15Z. SKIES ARE ALREADY CLEAR OVER THE WRN CWA...BUT UPSTREAM
LOW LEVEL MOISTURE OVER NRN MN AND WRN NRN ONTARIO WILL SLIDE INTO
THE AREA...BRINGING AN INCREASE IN CLOUDS AT LEAST OVER WRN UPPER MI
WHILE ERN UPPER MI SCATTERS OUT. MUCH MORE SEASONAL TEMPS TODAY WITH
HIGHS IN THE 60S TO AROUND 70...WARMEST S.

A PRETTY POTENT SHORTWAVE IS THEN SET TO MOVE INTO THE
AREA...CAUSING A SFC LOW TO MOVE UP THE TROUGH/FRONT AS IT STALLS
OUT SE OF THE CWA THIS EVENING AND TONIGHT. WHILE MODELS DO NOT
AGREE PERFECTLY WITH THE EXACT STRENGTH/TIMING OF THE SFC LOW...THE
GENERAL IDEA IS AGREED ON...A ROUGHLY 1002MB LOW WILL MOVE FROM SRN
LAKE MICHIGAN AT 06Z SAT...THEN DEEPEN WHILE MOVING TO SOMEWHERE ON
LAKE ONTARIO BY 12Z SAT. THE NAM AND GEM ARE DEEPER WITH THE LOW AT
AROUND 997MB WHILE THE GFS AND ECMWF ONLY GO DOWN TO AROUND 1001MB.
OTHER THAN THAT...THE TRACK IS PRETTY WELL AGREED ON...BUT THE NAM
IS 3 HOURS SLOWER THAN THOSE OTHER MODELS. PRECIP SHOULD WAIT UNTIL
AFTER 00Z SAT TO MOVE IN...BUT DO NOT HAVE LIKELY POPS UNTIL AFTER
06Z AND THOSE ARE CONFINED TO THE SE HALF-TWO THIRDS OF UPPER MI.
THERE ARE DIFFERENCES IN HOW FAR NW TO GO WITH PRECIP AND WITH
PRECIP AMOUNTS. THIS IS DUE TO COMPLEXITIES/UNCERTAINTIES ASSOCIATED
WITH THE DEPTH OF THE SFC LOW...STRENGTH/PLACEMENT OF FGEN AND EXACT
DETAILS OF WHERE THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL
HANG OUT TONIGHT...WHICH SHOULD BE OVER THE SE HALF-TWO THIRDS AS
PREVIOUSLY MENTIONED. WITH THESE FEATURES...ESPECIALLY THE FGEN...A
FAIRLY SHARP CUT-OFF IN PRECIP IS EXPECTED TO THE NW...BUT THAT IS
NOT ABLE TO BE RESOLVED AT THIS POINT...SO POPS WILL LIKELY END UP
TOO BROAD BRUSHED. WITH LAKE SFC TEMPS AROUND 15C AND 850MB TEMPS
DROPPING DOWN TO 5C UNDER THE SHORTWAVE...CONDITIONS ARE BORDERLINE
FOR SOME LAKE ENHANCEMENT WITH THE N WINDS...BUT UPSLOPE ENHANCEMENT
IS MORE CERTAIN. THEREFOR...HAVE PULLED LIKELY POPS UP INTO THE
HURON MOUNTAINS AS TYPICALLY VERIFIES. GENERALLY EXPECT IWD AREA TO
STAY DRY...WHILE FAR SRN AND ERN PORTIONS OF UPPER MI SEE QPF OF
0.35-0.45 INCHES THROUGH 12Z SAT (A BIT MORE AFTER 12Z...SEE LONG
TERM)...AND THE QUARTER INCH CUT-OFF FROM NEAR IMT TO MQT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 PM EDT THU SEP 17 2015

BEGINNING FRI NIGHT AND SAT...MODELS CONSISTENT SHOWING A SHORTWAVE
LIFTING THROUGH THE MIDWEST AND UPPER GREAT LAKES REGION AND FORMING
A SFC WAVE ALONG THE COLD FRONT SITUATED ACROSS LOWER MI. THE SFC
LOW WILL TRACK NE ACROSS LOWER MI LATE FRI NIGHT/SAT MORNING. THE
12Z NAM AND ECMWF MODELS RUNS ARE TRENDING FARTHER SE AND SLIGHTLY
WEAKER PER GFS AND GEM-NH RUNS. AS A RESULT...MODELS SHOW LIGHT TO
POSSIBLY MODERATE PCPN MAINLY CONFINED TO THE SE HALF OF THE CWA
WITH MOSTLY DRY CONDITIONS NW. PCPN WILL EXIT THE E SAT
MORNING...FOLLOWED BY CLEARING FROM W TO E DURING THE DAY. THIS
SHOULD ALLOW TEMPS TO RISE INTO THE MID 60S W. WITH LATER
CLEARING...HIGHS SHOULD BE AROUND 60F TO LWR 60S E.

WITH AXIS OF MIN PRECIPITABLE WATER SHIFTING E OF THE AREA SAT
EVENING AND WITH CENTER OF HIGH PRES PASSING S OF THE AREA...SAT
NIGHT WON'T BE AN IDEAL RADIATIONAL COOLING NIGHT. NONETHELESS...
UNDER MOSTLY CLEAR SKIES WILL FAVOR THE LOWER SIDE OF GUIDANCE WHICH
PUTS MIN TEMPS DOWN AROUND 40F IN THE TRADITIONAL COLD SPOTS.

DRY WEATHER/WARMING WILL BE IN STORE SUN/MON UNDER SW FLOW AS SFC
HIGH PRES SHIFTS TO THE NE CONUS AND A COLD FRONT EVENTUALLY MOVES
OUT ACROSS THE NRN PLAINS TOWARD THE UPPER LAKES. WARMING CONTINUES
TUE...AND DRY WEATHER WILL PROBABLY CONTINUE AS WELL AS MOST 12Z
MODELS INDICATE COLD FRONT GENERALLY STAYING OFF TO THE WEST. HIGHS
TUE SHOULD REACH INTO THE LOW/MID 70S OVER MOST OF THE AREA BY TUE.
APPROACHING COLD FRONT MAY BRING THE POTENTIAL FOR SHRA AT SOME
POINT LATE TUE INTO WED OVER THE WRN CWA BUT AT SAME TIME SHORTWAVE
SUPPORTING THE COLD FRONT WL ALSO BE PASSING WELL NW OF THE UPPER
LAKES LIMITING SUPPORT FOR SHRA ALONG THE FRONT. ALSO MANY OF THE
MODELS INDICATE BUILDING 5H HEIGHTS OVER THE NRN PLAINS INTO THE
UPPER LAKES BY MIDWEEK IN RESPONSE TO A MID-LVL TROUGH DEEPENING OFF
THE PAC NW COAST AND ANOTHER SHORTWAVE LIFTING OUT OF THE CNTRL/SRN
ROCKIES. THESE RISING RIDGE HEIGHTS MAY IN TURN STALL THE COLD FRONT
TO OUR WEST OR LIFT IT NW OF THE UPPER LAKES ALLOWING FOR MOSTLY DRY
WEATHER AND ABOVE NORMAL TEMPS TO CONTINUE FOR MID TO LATE NEXT
WEEK. FOR NOW...MODEL CONSENSUS INDICATES MORE SUPPORT FOR
DRIER/WARMER SOLN SO WILL MAINTAIN MOSTLY DRY AND WARMER FCST
THROUGH NEXT THU...EXCEPT FOR SOME LOWER CHC POPS IN THE WEST.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 124 AM EDT FRI SEP 18 2015

EXPECT PERIOD OF LOW CLOUDS...LOW MVFR CIGS WITH AND BEHIND PASSAGE
OF COLD FRONT OVERNIGHT. CONDITIONS SHOULD IMPROVE ON FRIDAY MORNING
TO VFR AGAIN AS CLOUDS CLEAR OUT.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 404 AM EDT FRI SEP 18 2015

A COLD FRONT OVER CENTRAL LAKE SUPERIOR EARLY THIS MORNING WILL
CONTINUE TO SHIFT WINDS TO THE NORTHWEST UP TO 20KTS AS IT MOVES TO
THE EAST OF LAKE SUPERIOR BY LATE MORNING. THE WINDS WILL DIMINISH
THROUGH THE DAY TODAY AS A HIGH PRESSURE RIDGE QUICKLY BUILDS INTO
THE AREA. TONIGHT...A SURFACE LOW WILL DEVELOP ALONG THE COLD FRONT
THAT MOVED THROUGH TONIGHT AND MOVE THROUGH LOWER MICHIGAN. THIS
WILL SHIFT WINDS MORE OUT OF THE NORTHERLY DIRECTION UP TO 25 KNOTS
LATE TONIGHT INTO SATURDAY MORNING. A LARGE HIGH PRESSURE RIDGE WILL
BUILD OVER THE GREAT LAKES REGION SATURDAY NIGHT AND REMAIN INTO
MONDAY AND KEEP WINDS BELOW 20KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...VOSS
AVIATION...07
MARINE...TITUS
Hazardous weather outlook, Sep 17, 4:52 PM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
452 PM EDT THU SEP 17 2015

MIZ001>007-009>014-084-085-181130-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
452 PM EDT THU SEP 17 2015 /352 PM CDT THU SEP 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL UPPER
MICHIGAN THIS EVENING WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE
REST OF WEST AND CENTRAL UPPER MICHIGAN TONIGHT. THE THUNDERSTORMS
WILL END OVER WESTERN UPPER MICHIGAN LATE TONIGHT. ISOLATED STRONG
STORMS...PRODUCING GUSTY WINDS TO 40 MPH AND SMALL HAIL...ARE
POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A HIGH SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF ALGER
COUNTY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF STRONG WINDS OR
HAIL TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY
ALSO SUBMIT STORM REPORTS ON OUR WEBSITE...FACEBOOK PAGE OR ON
TWITTER.

LSZ162-240>251-263>267-181130-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
452 PM EDT THU SEP 17 2015 /352 PM CDT THU SEP 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEST HALF OF LAKE
SUPERIOR ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-181130-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
452 PM EDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH ISOLATED STRONG
THUNDERSTORMS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:29 AM EDTSmall Craft AdvisoryMQT33 hr

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.